Georgia, 2014

Damaging Winds in Georgia, May 11, 2014

May 11, 2014 · NWS JAX · 2 events in 1 county or zone

A passing short wave trough combined with a lingering surface trough and sea breezes produced strong to severe storms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A passing short wave trough combined with a lingering surface trough and sea breezes produced strong to severe storms during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 11, 1:45 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, May 11, 1:45 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT SUN MAY 11 2014

.REST OF THE AFTERNOON...SCT TO OCNL NMRS SHOWERS AND STORMS WILL
CONTINUE TO DEVELOP OVER INLAND NE FL AND PORTIONS OF INLAND SE GA.
STORM MOTION IS SLOW TO THE N AND WILL FAVOR PULSE SHOWERS AND
STORMS WITH BRIEF PERIODS OF FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL. LOCALLY STRONG STORMS WILL PRODUCE GUSTY WINDS AND SMALL
HAIL.

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
TONIGHT...ISOLD TO SCT SHOWERS AND STORMS EXPECTED EARLY IN THE
EVENING WITH BEST CHANCES FCST TO BE FOCUSED BETWEEN GNV AND AYS
OVER TO STATENVILLE GA. THE MAINLY DIURNAL CONVECTION EXPECTED TO
WIND DOWN BY MIDNIGHT WITH RAIN CHANCES DROPPING OFF TO LESS THAN
15%. LIGHT WINDS COMBINED WITH RESIDUAL LOW LEVEL MOISTURE FROM RAIN
AND SOME THINNING OF MID AND HIGH LEVEL CLOUDS WILL ALLOW FOR PATCHY
FOG MAINLY W OF A LINE FROM LAKE CITY TO WAYCROSS. LOWS IN THE MID
60S TO THE LOWER 70S...WARMEST NEAR THE COAST DUE TO LIGHT S-SE
FLOW.

HIGH PRESSURE RIDGING AT THE SURFACE AND ALOFT ON MONDAY AND TUESDAY
IS EXPECTED TO KEEP THE ATMOSPHERE STABLE. WHILE A SHOWER CAN NOT BE
COMPLETELY RULED OUT...ESPECIALLY NORTHWEST CLOSER TO THE EDGE OF
THE UPPER TROUGH...CHANCES ARE TOO LOW FOR MENTION AT THIS TIME. THE
SURFACE AND UPPER RIDGE AXIS SLIDE EAST ON WEDNESDAY...AS A SHARP
UPPER TROUGH APPROACHES FROM THE THE WEST. THIS UPPER TROUGH COUPLED
WITH SEA BREEZE INTERACTIONS ARE EXPECTED TO PRODUCE ENOUGH
INSTABILITY WEDNESDAY AFTERNOON FOR CONVECTION TO DEVELOP.

TEMPERATURES ARE EXPECTED TO BE NEAR SEASONAL AVERAGES THIS PERIOD.

.LONG TERM.../WEDNESDAY NIGHT THROUGH SUNDAY/...

AS UPPER TROUGH DIPS INTO THE SOUTHEASTERN US THURSDAY...SURFACE LOW
PRESSURE IS EXPECTED TO DEVELOP OVER THE MID ATLANTIC REGION...WITH A
COLD FRONT MOVING ACROSS THE FORECAST AREA. GIVEN STRENGTH OF THIS UPPER
TROUGH...POTENTIAL FOR STRONG STORMS ON THURSDAY WILL CONTINUE TO BE
MONITORED. A SLIGHTLY COOLER AND DRIER AIRMASS WILL ADVECT IN FOLLOWING
THIS FRONT FOR THE WEEKEND.

TEMPERATURES ARE EXPECTED TO BE NEAR SEASONAL MID WEEK...THEN
TREND A LITTLE BELOW NORMAL INTO THE WEEKEND.

&&

.AVIATION...OCNL MVFR CIGS WITH HEALTHY CU FIELD AND CURRENT RADAR
SHOWS POPCORN TYPE CONVECTION LIFTING SLOWLY NWD. BEST CHANCES OF
CONVECTION AT TERMINALS WILL BE AROUND GNV...VQQ AND JAX. INCLUDED A
TEMPO GROUP FOR NOW AT VQQ WITH MVFR IN TSRA. STRONGEST STORM
ACTIVITY WILL BE GENERALLY W AND NW OF THE TERMINALS THROUGH THIS
EVENING AND WILL CONTAIN GUSTY WINDS AND LOW VSBY DOWN TO IFR.
VICINITY CONVECTION EXPECTED BY SUNSET AND THEN QUICKLY FADING
CONVECTION CHANCES REST OF THE NIGHT. CHANCE OF MVFR VSBY AT MORE
FOG PRONE VQQ BETWEEN 07Z-11Z.

&&

.MARINE...SFC HIGH PRESSURE WILL BE N OF THE AREA THROUGH EARLY IN
THE WEEK WITH SE TO E WINDS EXPECTED AT 10-15 KTS. SEAS WILL
BUILD TO 3-5 FT TUE THROUGH THURS AS A MORE ELY FLOW SENDS MORE
SEA/SWELL ENERGY INTO LOCAL WATERS. THERE IS POTENTIAL FOR SEAS TO
BE HIGHER BY MID WEEK POTENTIALLY REQUIRING A HEADLINE FOR SCEC FOR
HAZARDOUS SEAS.

RIP CURRENTS: LOW RISK WITH SURF AROUND 2 FT OR LESS. MORE SWELL
ENERGY MAY CREATE A FEW MORE RIPS OVER THE NEXT COUPLE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  65  89  64  89 /  20  10  10  10
SSI  70  79  70  79 /  10  10  10  10
JAX  68  86  67  87 /  20  10  10   0
SGJ  71  80  70  81 /  10   0   0   0
GNV  67  87  66  89 /  30  10  10   0
OCF  68  88  67  90 /  20  10  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/STRUBLE/WALKER
Hazardous weather outlook, May 11, 11:57 AM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1257 PM EDT SUN MAY 11 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-121000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1257 PM EDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

...ISOLATED STRONG STORMS POSSIBLE INLAND THIS AFTERNOON...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED OVER INLAND AREAS TODAY WITH
MORE ISOLATED STORMS NEAR THE COAST. MOST OF THE STORMS WILL
DISSIPATE BY LATE THIS EVENING. STORM MOTION WILL GENERALLY BE NORTH
TO NORTHEAST AROUND 10 MPH. AN ISOLATED STRONG STORM IS POSSIBLE
WITH GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING.

RIVER FLOODING ON THE SANTA FE AND SUWANNEE RIVER BASINS WILL
CONTINUE TO SLOWLY SUBSIDE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

RIVER FLOODING WILL CONTINUE TO SUBSIDE ON THE SANTA FE AND
SUWANNEE RIVER BASINS.

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PLW/ARS

In the hours before

Special weather statement, May 11, 3:33 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
433 PM EDT SUN MAY 11 2014

FLZ035-036-112115-
ALACHUA-GILCHRIST-
433 PM EDT SUN MAY 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA AND
GILCHRIST COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 515 PM EDT...

AT 434 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES WEST OF NEWBERRY...MOVING NORTHWEST AT
10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
NEWBERRY...TRENTON AND BELL THROUGH 515 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2986 8274 2984 8270 2983 8267 2960 8258
      2956 8268 2955 8276 2958 8278 2958 8281
      2978 8295
TIME...MOT...LOC 2034Z 155DEG 7KT 2964 8271

STRUBLE
Special weather statement, May 11, 3:41 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
441 PM EDT SUN MAY 11 2014

FLZ032-036-037-112130-
ALACHUA-CLAY-PUTNAM-
441 PM EDT SUN MAY 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY...ALACHUA
AND PUTNAM COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 530 PM EDT...

AT 441 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTHEAST OF JOHNSON...MOVING
NORTHWEST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND MANNVILLE...JOHNSON...INTERLACHEN...MELROSE LANDING...
FLORAHOME...PUTNAM HALL...LAKE GENEVA...KEYSTONE HEIGHTS...ORANGE
HEIGHTS AND MELROSE THROUGH 530 PM EDT. HAIL UP TO THREE QUARTER INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2950 8200 2976 8218 2979 8211 2978 8208
      2975 8205 2981 8205 2986 8192 2958 8181
TIME...MOT...LOC 2041Z 155DEG 7KT 2962 8195

STRUBLE
Local storm report, May 11, 3:49 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
449 PM EDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND GST     5 NNE ORANGE PARK       30.24N 81.68W
05/11/2014  M43 MPH          DUVAL              FL   ASOS

            NAVAL AIR STATION JACKSONVILLE REPORTED A WIND GUST TO 43
            MPH WITH SUSTAINED WINDS OF 31 MPH.

&&

AENYEDI
Local storm report, May 11, 4:04 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 PM EDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             11 NNE MELROSE          29.85N 81.96W
05/11/2014  E0.75 INCH       CLAY               FL   PUBLIC

            PUBLIC REPORTED PENNY-SIZE HAIL.

&&

KGUILLET
Special weather statement, May 11, 4:06 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
506 PM EDT SUN MAY 11 2014

FLZ025-032-033-112145-
CLAY-DUVAL-ST. JOHNS-
506 PM EDT SUN MAY 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY...ST.
JOHNS AND DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 545 PM EDT...

AT 507 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTH OF PICOLATA...STATIONARY. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PICOLATA...
BAKERSVILLE...FLEMING ISLAND...SWITZERLAND...FRUIT COVE AND GREEN
COVE SPRINGS THROUGH 545 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3009 8180 3018 8156 2986 8145 2985 8165
TIME...MOT...LOC 2107Z 164DEG 1KT 2996 8160

STRUBLE
Special weather statement, May 11, 4:19 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
519 PM EDT SUN MAY 11 2014

FLZ024-025-112200-
DUVAL-NASSAU-
519 PM EDT SUN MAY 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL AND
NASSAU COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 600 PM EDT...

AT 519 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER RIVERSIDE...MOVING NORTH AT 5 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NAS JAX...
BAYMEADOWS...SAN MARCO...RIVERSIDE...ORTEGA...NORMANDY...JACKSONVILLE
HEIGHTS...CISCO GARDENS...JACKSONVILLE AND ARLINGTON THROUGH 600 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3016 8169 3017 8169 3019 8168 3019 8169
      3019 8171 3019 8179 3060 8192 3069 8161
      3020 8153
TIME...MOT...LOC 2119Z 200DEG 5KT 3033 8168

STRUBLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
May 11, 4:20 PM EST
Where
Camden County, 0.59 mi E of Kingsland
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.800, -81.670

Power lines were blown down in Kingsland.

Thunderstorm Wind, Camden

When
May 11, 4:30 PM EST
Where
Camden County, 4.21 mi E of Greenville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.810, -81.750

Power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508494, 508495.